Geometry & Topology

The geometry of $\mathbb{R}$–covered foliations

Danny Calegari

Full-text: Open access


We study –covered foliations of 3–manifolds from the point of view of their transverse geometry. For an –covered foliation in an atoroidal 3–manifold M, we show that M̃ can be partially compactified by a canonical cylinder Suniv1× on which π1(M) acts by elements of Homeo(S1)× Homeo(), where the S1 factor is canonically identified with the circle at infinity of each leaf of ̃. We construct a pair of very full genuine laminations Λ± transverse to each other and to , which bind every leaf of . This pair of laminations can be blown down to give a transverse regulating pseudo-Anosov flow for , analogous to Thurston’s structure theorem for surface bundles over a circle with pseudo-Anosov monodromy.

A corollary of the existence of this structure is that the underlying manifold M is homotopy rigid in the sense that a self-homeomorphism homotopic to the identity is isotopic to the identity. Furthermore, the product structures at infinity are rigid under deformations of the foliation through –covered foliations, in the sense that the representations of π1(M) in Homeo((Suniv1)t) are all conjugate for a family parameterized by t. Another corollary is that the ambient manifold has word-hyperbolic fundamental group.

Finally we speculate on connections between these results and a program to prove the geometrization conjecture for tautly foliated 3–manifolds.

Article information

Geom. Topol., Volume 4, Number 1 (2000), 457-515.

Received: 18 September 1999
Revised: 23 October 2000
Accepted: 14 December 2000
First available in Project Euclid: 21 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M50: Geometric structures on low-dimensional manifolds 57R30: Foliations; geometric theory
Secondary: 53C12: Foliations (differential geometric aspects) [See also 57R30, 57R32]

taut foliation $\mathbb{R}$–covered genuine lamination regulating flow pseudo-Anosov geometrization


Calegari, Danny. The geometry of $\mathbb{R}$–covered foliations. Geom. Topol. 4 (2000), no. 1, 457--515. doi:10.2140/gt.2000.4.457.

Export citation


  • J Cantwell, L Conlon, Leafwise hyperbolicity of proper foliations, Comm. Math. Helv. 64 (1989) 329–337
  • D Calegari, $\R$–covered foliations of hyperbolic $3$–manifolds, Geometry and Topology, 3 (1999) 137–153
  • D Calegari, The geometry and topology of $\R$–covered foliations, Elec. Res. Ann. of the AMS, 6 (2000) 31–39
  • D Calegari, Foliations with one-sided branching, preprint
  • D Calegari, Foliations and the geometry of $3$–manifolds, PhD dissertation at UC Berkeley, May 2000
  • D Calegari, Promoting essential laminations, in preparation
  • A Candel, Uniformization of surface laminations, Ann. Sci. Ecole Norm. Sup. 26 (1993) 489–516
  • A Casson, D Jungreis, Convergence groups and Seifert fibered $3$–manifolds, Invent. Math. 118 (1994) 441–456
  • A Connes, Non-commutative Geometry, Academic Press (1994)
  • D Cooper, D Long, Foliations of some $3$–manifolds which fiber over the circle Proc. Amer. Math. Soc. 126 (1998) 925–931.
  • B Farb, R Schwartz, The large-scale geometry of Hilbert modular groups, J. Diff. Geom. 44 (1996) 435–478
  • S Fenley, Quasi-isometric foliations, Topology, 31 (1992) 667–676
  • S Fenley, Anosov flows in $3$–manifolds, Ann. Math. 139 (1994) 79–115
  • S Fenley, personal communication
  • D Gabai, Foliations and the topology of $3$–manifolds, J. Diff. Geom. 18 (1983) 445–503
  • D Gabai, Convergence groups are Fuchsian groups, J. Diff. Geom. 36 (1992) 269–313
  • D Gabai, Problems in foliations and laminations, from: “Geometric Topology” (ed. W Kazez) proceedings of the 1993 Georgia International Topology Conference, Vol. 2, part 2, 1–33
  • D Gabai, W Kazez, Homotopy, isotopy and genuine laminations of $3$–manifolds, from: “Geometric Topology” (ed. W Kazez) proceedings of the 1993 Georgia International Topology Conference, Vol. 1, 123–138
  • D Gabai, W Kazez, Group negative curvature for $3$–manifolds with genuine laminations, Geometry and Topology, 2 (1998) 65–77
  • D Gabai, U Oertel, Essential laminations in $3$–manifolds, Ann. Math. 130 (1989) 41–73
  • L Garnett, Foliations, the ergodic theorem and Brownian motion, Journal of Functional Analysis, 51 (1983) 285–311
  • M Gromov, Hyperbolic groups, from: “Essays in Group Theory” (ed. S Gersten) MSRI publ. 8, Springer–Verlag (1987) 75–263
  • A Hinkkanen, Abelian and nondiscrete convergence groups on the circle, Trans. Amer. Math. Soc. 318 (1990) 87–121
  • Y Imayoshi, M Taniguchi, An introduction to Teichmüller spaces, Springer–Verlag (1992)
  • O Lehto, Univalent functions and Teichmüller spaces, Springer–Verlag (1987)
  • C McMullen, Renormalization and $3$–manifolds which fiber over the circle, Ann. Math. Studies, Princeton Uni. Press, 142 (1996)
  • L Mosher, Laminations and flows transverse to finite depth foliations, preprint
  • C Palmeira, Open manifolds foliated by planes, Ann. Math. 107 (1978) 109–131
  • W Thurston, Geometry and topology of $3$–manifolds, Princeton lecture notes (1979)
  • W Thurston, Hyperbolic structures on $3$–manifolds I: deformations of acylindrical manifolds, Ann. Math. 124 (1986) 203–246
  • W Thurston, Foliations and circles, Talk at the Pacific Northwest Geometry Seminar, Spring 1997 (available on video from the MSRI)
  • W Thurston, $3$–manifolds, foliations and circles I.
  • W Thurston, $3$–manifolds, foliations and circles II, preprint
  • W Thurston, Hyperbolic structures on $3$–manifolds II: surface groups and $3$–manifolds which fiber over the circle.
  • W Thurston, personal communication